Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 27, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Aug 29, 2009, 1:50 AM EDT for Clay County, West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 29, 2009, 1:50 AM EDT (05:50 UTC)
- Expired
- Aug 29, 2009, 4:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Clay County, WV
The radar
The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 29, 3:00 AM EDT | FLASH FLOOD | 1 E Clay, WV | WATER FROM BUFFALO CREEK IN SOME BASEMENTS IN COMMUNITY OF DUNDON ALONG RT 11. |
| Aug 29, 3:00 AM EDT | FLASH FLOOD | Clay, WV | WATER FROM SMALL CREEKS REPORTED CROSSING MANY ROADS, INCLUDING AREAS ALONG ROUTE 16 FROM IVYDALE TO BICKMORE. |
| Aug 29, 3:00 AM EDT | HEAVY RAIN 0 | Clay, WV | MUDSLIDES AND TREES ACROSS ROADS IN CENTRAL CLAY COUNTY, MOSTLY EFFECTING ROUTES 4 AND 16. |
| Aug 29, 3:00 AM EDT | HEAVY RAIN 4.1 | Clay, WV | HEAVY RAIN OCCURED FRIDAY INTO EARLY SATURDAY MORNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 822 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRLX 290550 FFWRLX WVC015-290845- /O.NEW.KRLX.FF.W.0027.090829T0550Z-090829T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 150 AM EDT SAT AUG 29 2009 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * FLASH FLOOD WARNING FOR... CLAY COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF CLAY... * UNTIL 445 AM EDT * AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT 2.0 TO 2.5 INCHES OF RAIN HAD FALLEN ACROSS PORTIONS OF CENTRAL CLAY COUNTY SINCE 1030 PM. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE THROUGH 3 AM. THIS WILL CAUSE FLOODING OF ROADS AS WELL AS SMALL STREAMS AND CREEKS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISON AND IVYDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127 $$ 10
2 follow-up statements
000 WGUS71 KRLX 290723 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 323 AM EDT SAT AUG 29 2009 WVC015-290845- /O.CON.KRLX.FF.W.0027.000000T0000Z-090829T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY WV- 323 AM EDT SAT AUG 29 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR CLAY COUNTY... AT 318 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED AREA. RADAR ESTIMATES OF 2 TO 3 INCHES OF TOTAL STORM RAINFALL HAVE BEEN OBSERVED. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY PRODUCE ANOTHER HALF INCH TO A FULL INCH OF RAIN BETWEEN 3:30 AM AND 4:30 AM. FLOODING OF ROADWAYS...AS WELL AS OF SMALL STREAMS AND CREEKS...CONTINUES TO BE A THREAT. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLAY...HARRISON AND IVYDALE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY. && LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127 $$ 10
000 WGUS71 KRLX 290846 FFSRLX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 446 AM EDT SAT AUG 29 2009 WVC015-290855- /O.EXP.KRLX.FF.W.0027.000000T0000Z-090829T0845Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ CLAY WV- 446 AM EDT SAT AUG 29 2009 ...THE FLASH FLOOD WARNING HAS EXPIRED FOR CLAY COUNTY... MOST OF THE HEAVY RAIN HAS MOVED OUT OF THE AREA...THEREFORE THE FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. THROUGH 7 AM OR SO...STREAMS MAY REMAIN SWOLLEN AND WATER PROBLEMS MAY CONTINUE ON AREA ROADWAYS. TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY. LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127 $$ 10
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:34 PM EDT, 4 hours 16 minutes earlier.
Area forecast discussion, Aug 28, 9:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 934 PM EDT FRI AUG 28 2009 .SYNOPSIS... DEEPER MOISTURE...UNDER PASSING UPPER LEVEL SHORT WAVES WILL CONTINUE THROUGH EARLY SATURDAY. A COLD FRONT PASSES LATE SATURDAY. DRIER AND LESS HUMID AIR SUNDAY. && .NEAR TERM /THROUGH SATURDAY/... UPDATED TO INCREASE POPS FAR NORTHWEST COUNTIES OF SOUTHEAST OHIO WITH LINE OF SHOWERS AND THUNDERSTORMS HOLDING TOGETHER OVER CENTRAL OHIO. HOWEVER...MOST OF THE UPPER SUPPORT FOR THIS LINE WILL LIFT NORTH LATER THIS EVENING...SO WILL DECREASE POPS TO CHANCE SHORTLY AFTER MIDNIGHT. ELSEWHERE...MODEL DEPICTED ELONGATED SHORT WAVE SHOWS NICELY IN THE DEVELOPING PRECIP SHIELD OVER EASTERN KENTUCKY AND SOUTHWESTERN WV THIS EVENING. THIS FEATURE AND PRECIP IS FORECAST TO LIFT NORTH AND EAST OVERNIGHT...AND HAVE RAISED POPS IN THIS AREA AS PRECIP COVERAGE INCREASES. ON THE OTHER HAND...INCLUDED THUNDER CHANCES ONLY IN SOUTHEAST OHIO WHERE BETTER SUPPORT ACTS ON MORE UNSTABLE AIR. BY SATURDAY MORNING FRONTAL SYSTEM APPROACHES FROM THE WEST...AND INCREASES POPS AGAIN OVER THE WEST. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... INITIALLY...THE MODELS ARE IN GOOD AGREEMENT MOVING THE COLD FRONT ACROSS THE REGION ON SATURDAY WITH THE REINFORCING COOL FRONT...MAINLY THE 850 MB TEMP GRADIENT...SLIDING ACROSS SATURDAY NIGHT. COOL HIGH PRESSURE DOES SLIDE IN ON SUNDAY WITH THE UPPER TROUGH STILL HANGING JUST TO THE WEST...MAINLY ACROSS OHIO INTO CENTRAL KY. WITH THE DRY SLOT MOVING IN SATURDAY NIGHT...SHOULD SEE ANY LINGERING MOUNTAIN SHOWERS TAPER OFF AND DRY WEATHER RETURN TO THE AREA. WITH THE SKY CLEARING COULD SEE SOME FOG DEVELOP ESPECIALLY ACROSS THE LOW LANDS AS THE PRESSURE GRADIENT RELAXES OVERNIGHT. WITH THE SFC HIGH SETTLING OVER OHIO ON SUNDAY AND THE DRY AIR AROUND...EXPECT TO SEE DRY WEATHER. BUT WITH THE COOLER AIR ALOFT...SHOULD SEE A GOOD CU FIELD FORM...ESPECIALLY ACROSS OHIO WHICH WILL BE UNDER THE UPPER TROUGH. BEGINNING SUNDAY NIGHT HOWEVER...THE MODELS DO BEGIN TO DIVERGE SOME WITH HOW THEY HANDLE A WAVE MOVING NORTHEAST ALONG THE STALLED FRONTAL BOUNDARY OVER THE CAROLINA AND VIRGINIA PIEDMONT. WITH THE UPPER TROUGH STILL TO THE WEST...IT COULD CERTAINLY AID THE SURFACE LOW AND HELP PULL MORE MOISTURE TO THE WEST...ESPECIALLY IF IT GETS A LITTLE OF A CLOSED LOW OR NEGATIVE TILT TO THE TROUGH. THE 12Z NAM WAS THE MOST AGGRESSIVE TO TRY AND PULL THE WAVE WEST. HOWEVER...ON THE OTHER HAND IF THE TROUGH STAYS MORE POSITIVELY TILTED...THE MOISTURE WILL CONTINUE TO SLIDE NE AND SHOULD MOVE MORE THROUGH NC AND VA WITH LITTLE IMPACT WESTWARD...LIKE THE GFS...ECMWF AND TO AN EXTENT THE CANADIAN. FOR NOW...THE NAM LOOKS TO BE A LITTLE OVER DONE SO HAVE LEANED MORE TOWARD THE OTHER 3 MODELS WITH A CONSENSUS THAT SOME LIGHT RAIN CAN NOT BE RULED OUT IN THE SERN PART OF THE CWA SO HAVE ADDED SOME CHANCE POPS IN THE MOUNTAINS ON MONDAY. FOR TEMPERATURES...DID NOT DEVIATE MUCH FROM THE GUIDANCE AS IT WAS PRETTY WELL CLUSTERED AND NOT FAR FROM WHAT WOULD BE EXPECTED BASED UPON THE 850 MB TEMPERATURES. THIS COULD BE THE FIRST TASTE OF FALL. && .LONG TERM /TUESDAY THROUGH FRIDAY/... INTRODUCED POPS INTO TUESDAY AFTERNOON AND KEPT THEM MAINLY IN THE MOUNTAINS INTO WEDNESDAY. MODELS SHOWED A FRONTAL BOUNDARY OVER THE EAST COAST WITH SOME DISTURBANCES MOVING INTO THE APPALACHIANS. TOWARD THE END OF THE PERIOD POPS WERE REMOVED AS THE FRONTAL BOUNDARY MOVES FARTHER EAST. RAISED MAX TEMPS SLIGHTLY ABOVE HPC GUIDE WHILE ONLY LOWERED MIN TEMPS SLIGHTLY. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... VERY TOUCHY AVIATION FORECAST TONIGHT. PLENTY OF CLOUD COVER WOULD ORDINARILY PREVENT FOG FORMATION...BUT WITH TROPICAL ATMOSPHERE AND RAIN PASSING THROUGH MUCH OF THE AREA WITH A WEAK WAVE THIS EVENING...EXPECTING AT LEAST MVFR VIS AND CIGS IN ITS WAKE FOR MOST LOCATIONS DURING THE PREDAWN HOURS. WILL HAVE TO MONITOR CLOSELY FOR ANY BREAKS IN OVERALL CLOUD COVER...WHICH COULD RESULT IN IFR FROM FOG AND/OR LOW STRATUS. ALSO...IFR POSSIBLE IN THE ELEVATED SHELTERED VALLEYS OF THE MOUNTAINS...AND EAST SLOPES...INCLUDING GREENBRIER AND TYGART RIVER VALLEYS. COLD FRONT COMES THROUGH DURING THE DAY SATURDAY WITH LINE OF SHOWERS AND EMBEDDED THUNDER...WHICH COULD YIELD LOCALIZED IFR. AFTER 00Z SUNDAY... IFR IN VALLEY FOG TYPICAL OF THIS TIME OF YEAR...DURING PREDAWN HOURS SUNDAY AND MONDAY MORNINGS. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...ARJ/ESS/TJT NEAR TERM...JMV SHORT TERM...ESS LONG TERM...TJT AVIATION...MDP
Hazardous weather outlook, Aug 28, 3:53 AM EDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 353 AM EDT FRI AUG 28 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-290800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 353 AM EDT FRI AUG 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 29, 1:24 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 124 AM EDT SAT AUG 29 2009 WVZ027-028-290700- CLAY-BRAXTON- INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE 124 AM EDT SAT AUG 29 2009 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... SHOWERS AND A COUPLE OF EMBEDDED THUNDERSTORMS HAVE BEEN TRAINING FROM SOUTHWEST TO NORTHEAST ACROSS CENTRAL CLAY AND BRAXTON COUNTIES SINCE 1030 PM. RADAR ESTIMATES OF ONE TO TWO INCHES HAVE BEEN OBSERVED FROM POND GAP IN EXTREME EASTERN KANAWHA COUNTY...NORTHEAST THROUGH CLAY...TO FLATWOODS AND HEATHERS IN BRAXTON COUNTY. AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE OVER THIS SAME AREA OVER THE NEXT COUPLE OF HOURS...WITH THE BULK THIS MAY CAUSE HIGH WATER ON SOME AREAS STREAMS...ESPECIALLY THOSE THAT FEED INTO THE ELK RIVER IN CLAY COUNTY. ALSO...STANDING WATER ON AREA ROADS MAY BE OBSERVED. IF HEAVY RAIN CONTINUES LONGER THAN CURRENTLY EXPECTED...A FLASH FLOOD WARNING MAY BE NECESSARY. DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD BE AWARE OF HIGH WATER ON NEARBY STREAMS...AND BE PREPARED TO TAKE ACTION IF FLOODING IS OBSERVED.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 3:36 AM EDT | Flash Flood Watch | RLX | Barbour, Braxton, Calhoun, Clay, Gilmer, Harrison and 3 more | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.